Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Red spots/veins in the eye
avatar
csyma posted:
Within the last year I have noticed several veins on the outer part of my eyes that will not go away. My vision is not impared but they are noticable and now have made me self concisious since I was asked if I was hung over. I do not drink and am going out on interviews and do not want employers to think I smoke or drink because I do neither. Is there a way to make them go away? Also I make a four drive once a month and have been for the last 3 years and notice what looks like a little mass of red lint on the inner part of my left eye when I make these drives. That one spot is scratchy and dry but again my vision is not impared. I have been to the doctor and after dialating my left eye had said it was just dry eye. I have taken supplements and been using eye drops but the veins and "red lint" have not improved. Do you have any advice?
Reply
 
avatar
Alan M Kozarsky, MD responded:
There are many people who wish that their eyes looked whiter.

It is normal to see blood vessels on the white surface of the eye. The prominence of these blood vessels varies among individuals but the zone of normal is pretty large.

Several conditions are characterized by overly prominent blood vessels and redness; these include hyperthyroidism as well as rosacea. Especially with rosacea, the eyes and skin can become quite red after ingesting alcohol.

Dry eyes can be associated with some extra redness. Agressive treatment of the dryness should improve the scratchiness and can sometimes decrease the amount of redness.

The very common unwanted response to red eyes is to start using over the counter eyedrops which contain a vasoconstrictor. These drops certainly "get rid of the redness" but the downside is a rebound issue in which the eyes become progressively more red when the drop wears off......i.e. the "get the red out drops" will actually create dependence on the drop and makes the red eye problem worse.
 
avatar
Rohvannyn replied to Alan M Kozarsky, MD's response:
Would it be harmful to simply use the vasoconstricting drops only before interviews or important events, and not otherwise?
 
avatar
Alan M Kozarsky, MD replied to Rohvannyn's response:
A few times a year would certainly do no harm nor result in excessive dependence of these drops.


Featuring Experts

Alan Kozarsky, MD, is one of the leading corneal, cataract, and vision correction specialists in the country and was selected again this year by Atla...More

Helpful Tips

Tips to fight eye puffiness
Here are tips that you may find it useful to get rid puffy eyes . Watch your alcohol intake. Becaue it can cause yes bloated if you ... More
Was this Helpful?
2 of 2 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.